EconPapers    
Economics at your fingertips  
 

A Game Theoretical Approach to the International Debt Overhang

Mamoru Kaneko () and Jacek Prokop ()

No 945, Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science

Abstract: This paper considers an international financial problem of a sovereign country called debt overhang. The term "debt overhang" expresses the situation where a sovereign country has borrowed money from foreign banks and has been unable to fulfill the scheduled repayments for some period. We formulate this problem as a noncooperative game with n lender banks as players where each decides either to sell its loan exposure to the debtor country at the present price of debt on the secondary market, or to wait and keep its exposure. There are many pure and mixed strategy Nash equilibria in this game. However we show that in any Nash equilibrium, the resulting secondary market price remains almost the same as the present price when the number of banks is large. We also obtain the comparative statics result that in a mixed strategy equilibrium, banks with smaller loan exposures have a greater tendency to sell than banks with larger loan exposure. In addition, we discuss the structure of the set of Nash equilibria.

Date: 1991-03
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.kellogg.northwestern.edu/research/math/papers/945.pdf main text (application/pdf)

Related works:
Journal Article: A game theoretical approach to the international debt overhang (1993) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nwu:cmsems:945

Ordering information: This working paper can be ordered from

Access Statistics for this paper

More papers in Discussion Papers from Northwestern University, Center for Mathematical Studies in Economics and Management Science Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014. Contact information at EDIRC.
Bibliographic data for series maintained by Fran Walker (). This e-mail address is bad, please contact .

 
Page updated 2020-04-01
Handle: RePEc:nwu:cmsems:945